EconPapers    
Economics at your fingertips  
 

Parental beliefs about returns to child health investments

Pietro Biroli (), Teodora Boneva, Akash Raja and Christopher Rauh

Journal of Econometrics, 2022, vol. 231, issue 1, 33-57

Abstract: Childhood obesity has adverse health and productivity consequences and it poses negative externalities to health services. To shed light on the role of parents, we elicit parental beliefs about the returns and the persistence of a healthy diet and exercise routine in childhood. Parents believe both types of investments to improve child and adult health outcomes. Consistent with a model of taste formation, parents believe that childhood health behaviors persist into adulthood. We show that perceived returns are predictive of health investments and outcomes, and that less educated parents view the returns to health investments to be lower. Our descriptive evidence suggests that beliefs contribute to the socioeconomic inequality in health outcomes and the intergenerational transmission of obesity.

Keywords: Parental investments; Health; Beliefs; Inequality; Obesity (search for similar items in EconPapers)
JEL-codes: D19 I10 I12 I14 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302712
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Parental Beliefs about Returns to Child Health Investments (2020) Downloads
Working Paper: Parental Beliefs about Returns to Child Health Investments (2018) Downloads
Working Paper: Parental Beliefs about Returns to Child Health Investments (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:231:y:2022:i:1:p:33-57

DOI: 10.1016/j.jeconom.2020.03.018

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:econom:v:231:y:2022:i:1:p:33-57